Hail, Pike
- When
- May 22, 3:00 AM EST
- Where
- Pike County, 2 mi NE of Cato
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.450, -87.154
A line of thunderstorms moved southeast across parts of southwest Indiana. The storms occurred just ahead of a cold front as it moved south into southern Indiana and southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of thunderstorms moved southeast across parts of southwest Indiana. The storms occurred just ahead of a cold front as it moved south into southern Indiana and southern Illinois. Large hail fell with the strongest storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 11:46 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1146 PM CDT Wed May 21 2014 .UPDATE... Issued at 1146 PM CDT WED MAY 21 2014 Scattered thunderstorms northeast of the PAH forecast area should gradually migrate south with the boundary, but HRRR and NAM data indicate any convection will be isolated to widely scattered at best. Based on this and radar trends, have backed off pops overnight with 14 percent southwest to slight chances across the rest of the area. No other big changes for the overnight. && .SHORT TERM...(Tonight through Friday night) Issued at 115 PM CDT WED MAY 21 2014 Surface Based CAPEs have risen into the mid 1K J/kg range. However, H7 Temps aoa 10C across Semo/Wky may cap convection there. Best chance will occur tonight when boundary settles southward, but of course diurnal aid to low level destabilization will be lost then. Will keep close eye upon swody1 SLGT risk zone, i.e. mainly northern/eastern counties, where boundary threatens first. Pops then carry with the boundary tonight thru Fri night, as it sags southward and westward, in response to falling heights across the Ohio Valley and ridging displacement southward/westward. Streamline analysis reveals perturbations will thus rotate counter clockwise around the southern U.S. high and overtop the boundary, inducing chc cat pops, best north/east, least south/west. 80s/60s continue to be the rule, although farthest north/east may experience the low end range around the 80/60 marks. .LONG TERM...(Saturday through Wednesday) Issued at 202 PM CDT WED MAY 21 2014 At the beginning of the extended forecast period (7am Saturday), the preferred deterministic 12z Wednesday model runs of the GFS/GEM guidance share a similarity of pushing a shortwave through the western limb of the high amplitude ridge stretching from the Gulf Coast to Minnesota/Wisconsin. The effective frontal boundary is already forecast to be well southwest of the WFO PAH forecast area during this time, but the GEM and GFS suggest that an inverted trough over Arkansas is developing in advance of the shortwave moving along the western limb of the ridge. A small chance for showers and thunderstorms has been placed along the western limb of the WFO PAH public grids (more likely in the WFO PAH Fire Weather grids further west), where elevated convection will be possible during the day on Saturday. The NWS Weather Prediction Center (WPC) 1159 am Wednesday discussion suggests a slower evolution of the mean closed low Sunday into Monday into the Central Plains from the Eastern Rockies. There is a subtle difference in the meridional position of the closed low with the GEM guidance (centered closer to NW quarter of KS) versus the GFS guidance (centered in south central KS/northern OK) by 18z Monday. The 12z Wednesday GFS Ensemble splits the difference and had support from the WPC. The main impact for the WFO PAH forecast area is that with the exception of Saturday, the interaction between the aforementioned closed low and ridge keeps rain chances held at bay until late Monday. By 00z Tuesday, the GFS Ensemble suggests that the central U.S. closed low begins to open up and become more progressive, as a western Canadian trough digs into the northwest U.S. With this in mind, the ridge gets shifted eastward away from the WFO PAH area, opening up a better moisture trajectory and increased instability with sharper lapse rates moving in from the West. Therefore, from basically Monday/Tuesday onward, a small chance of showers and thunderstorms remains in the remainder of the forecast. Utilized a blend of the GEM/GFS/SREF/GEFS guidance for sky, wind, temperature, dew point, QPF, PoPs, etc...for this extended package issuance. && .AVIATION... Issued at 1131 PM CDT WED MAY 21 2014 Will keep conditions VFR tonight through Thursday. There is certainly a chance of convection around. But confidence in timing and placement is too low to warrant a TS inclusion at this time. Winds will not be of much concern. SW aob 6-8 kts overnight veering around as a front slips south into the area (NW to NE, but light) through Thursday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 444 AM CDT WED MAY 21 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 444 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY EARLY TONIGHT...OVER SOUTHWEST INDIANA...AS WELL AS PORTIONS OF SOUTHERN ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WESTERN KENTUCKY. DAMAGING WIND GUSTS AND HAIL WILL POSE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON FOR THE PENNYRILE REGION OF WESTERN KENTUCKY. ONCE AGAIN...DAMAGING WIND AND HAIL WILL POSE THE MAIN STORM RISKS. ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY...MAINLY ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY. WHILE AN ISOLATED STRONG STORM IS POSSIBLE...SEVERE STORMS ARE NOT ANTICIPATED. A CHANCE OF THUNDERSTORMS WILL THEN RETURN TO THE FORECAST ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WESTERN KENTUCKY THIS AFTERNOON EARLY TONIGHT. ACTIVATION MAY ALSO BE REQUIRED THURSDAY AFTERNOON OVER THE PENNYRILE OF WESTERN KENTUCKY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 232 AM CDT THU MAY 22 2014 INZ082-220800- PIKE IN- 232 AM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY IN SOUTHWEST INDIANA UNTIL 300 AM CDT... AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF PETERSBURG...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... PETERSBURG AND WINSLOW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The Evansville,IN radar (KVWX), 54 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512304.